Few agents are available for the treatment of inflammatory bowel diseases, and patients frequently become unresponsive to biologics.
Dr Filip Baert and colleagues from Belgium investigated the feasibility of reinitiating infliximab therapy for patients who previously received only episodic therapy with, lost response to, or had infusion reactions to infliximab.
The researchers identified factors associated with the success and safety of restarting infliximab, such as antibodies to infliximab and trough levels of the drug.
From the inflammatory bowel disease biobank, the team identified 128 consecutive patients who restarted infliximab after a median 15-month discontinuation.
The researchers also analyzed serum samples that had been collected during the first period of infliximab therapy, when therapy was reinitiated, and at later time points for trough levels and antibodies to infliximab.
|15 patients had acute infusion reactions|
|Clinical Gastroenterology & Hepatology|
The team investigated correlations among response to treatment, infusion reactions, treatment modalities, trough levels, and antibodies to infliximab.
Reinitiation of infliximab therapy produced a response in 84.5% of patients at week 14, 70% of patients at 1 year, and in 61% of patients at more than 4 years.
The research team found that 15 patients had acute infusion reactions, and 10 patients had delayed infusion reactions.
The absence of antibodies to infliximab at T+1 and reinitiation with concomitant immunomodulator therapy were associated with short-term responses.
The team noted that pregnancy or remission as reason for discontinuation, and higher trough levels at T+1 were associated with long-term response.
Undetectable antibodies to infliximab at T+1 were associated with the safety of reinitiating therapy HR for infusion reaction with detectable antibodies to infliximab.
Dr Baert's team concludes, "Reinitiating infliximab therapy can be safe and effective for patients with Crohn's disease or ulcerative colitis after a median 15-month discontinuation period."